Aa
A
A
A
Close
Anxiety Community
23k Members
Avatar universal

Prednisone Cause Mental Issues?

I was put on Prednisone 40mg for 5 days for lingering breathing problems from a URI. I knew this med was bad the moment I popped in my mouth to swallow it and could taste how bad.
While on this med and being off it the past few days, it caused me to have bad reflux and caused me bad mental effects. I felt as though I was on a bad antidepressant as I felt like a zombie, it was hard to think, I was spaced out not knowing where I was, felt depressed and anxious, and could not sleep with racing thoughts. Couldn't even go out at all because of how bad it was not to mention also felt lightheaded.

Anyone else experience this or something similar with this med?
2 Responses
Avatar universal
Cortico-steroids can be extremely anxiety provoking, as they are mimicking the cortisol from our adrenal glands that are thought to be the trigger for severe anxiety in anxiety sufferers.  Bad taste has nothing to do with bad effects, some drugs just taste bad.  I don't know about the reflux but the anxiety is a common reaction.  
973741 tn?1342346373
Prednisone can work wonders. BUT, for some can create bad reactions.  Me. I had the worst case of poison ivy and it was my first time having it as an adult so didn't know and scratched and spread it everywhere.  I just want to tell you I have never been more miserable.  Doctor prescribed a high dose or prednisone (bolus dose) and then lower dose after that initial start.  I hallucinated.  Yep, thought I saw snakes coming out of my ceiling fan and panicked and got my mom to my house in the middle of the night.  Years later, my son also had an allergic reaction to something plant based we think and had a major rash.  He was prescribed prednisone.  My sweet son had what appeared to be tourettes from it.  He has mild tics due to anxiety but hadn't really had too much at that time yet.  But this was scary.  He would jerk and yell things!  Doctor was like "stop the prednisone asap".  That  was the experience of myself and child on prednisone.  So, if you are having increased anxiety and depression and mood changes, yes.  I think it could be related to prednisone.
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?